Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Birmingham, AL

August 8, 2019Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 8, 2019, 1:21 PM CDT for Lee County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 1:21 PM CDT (18:21 UTC)
Expired
Aug 8, 2019, 2:15 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 52 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS84 KBMX 081821
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT Thu Aug 8 2019
 
ALZ047-048-081915-
Lee AL-Russell AL-
121 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 215 PM CDT...

At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Bowery to near Society Hill. Movement
was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Robert G. Pitts Airport, Monterey
Heights, Chewacla State Park, Ladonia Sports Complex, Marvyn, Phenix
Drag Strip, Mount Jefferson and Parkmanville.

LAT...LON 3238 8543 3250 8544 3250 8550 3273 8547
      3274 8511 3271 8512 3269 8512 3265 8509
      3265 8511 3263 8509 3259 8508 3237 8507
TIME...MOT...LOC 1820Z 268DEG 18KT 3272 8542 3249 8544 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:47 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 8, 12:47 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1247 PM CDT Thu Aug 8 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0413 AM CDT Thu Aug 08 2019/

Today and Tonight.

For a fairly quiet morning, it has been quite active in regards to
forecast impacts across the area. First in the wake of the rain from
yesterday, dense fog has developed across the northern counties.
Therefore have added in a dense fog advisory through 9 am. Now
attention shifts to the heat. Temperatures are expected to climb
quickly and dewpoints will not mix out before the heat advisory
criteria, heat index of 105 degrees, is met. Looks like the warmest
locations will be in the south from Pickens county through Russell
county. Areas in the northwest will also get close to, or just
exceed criteria, so included Shelby and Jefferson and counties to
the west as well.

As we shift into the afternoon, another impulse will slide into the
west. With the very warm temperatures and plenty of instability, fat
cape profiles and dry air aloft, straight line wind damage will
be possible. Will be including a marginal risk for severe weather
across the west through 9 pm. Will do an update this morning once
the sounding comes in to adjust the risk area if needed. Activity
dissipates this evening and then we will watch another possible
MCS develop to our NW and slide into the area, as we remain in the
northwest flow. Looks like the bulk of the activity will move in
after sunrise but the northwest may see activity as early as 4 am.
Highs today will be in the mid to upper 90s and lows in the 70s.

16

.LONG TERM...
/Updated at 0413 AM CDT Thu Aug 08 2019/

Friday through Wednesday.

The northwest flow MCS train continues on Friday as an upper low
near James Bay moves into Quebec and a mid-level anticyclone remains
over Texas. Meanwhile a cold front will be located over the Ohio
Valley with a pre-frontal trough over the Mid-South. One shortwave
could trigger some showers/storms across the north during the
morning, but CAMs are focusing more on a shortwave/MCV further west
over Arkansas with convection/a potential MCS moving into/developing
across the western half of the state by afternoon. Assuming
convection holds off until afternoon, heat indices will likely reach
105 degrees across the area by midday, and an extension to the heat
advisory may become necessary. Will have to monitor again for the
potential for an isolated severe storm. However, soundings will be
transitioning to more tropical-like profiles as PWATs increase,
resulting in less dry air aloft/DCAPE and weaker lapse rates, which
could potentially mean a shifting threat from damaging winds to
still gusty but sub-severe winds and locally heavy rainfall. Will
hold off on any severe mention in the HWO due to this uncertainty,
while continuing to mention heat impacts. Another MCS could impact
the area sometime overnight Friday night into Saturday morning, but
confidence in this remains low. Current thinking is that cold pool
from this MCS will keep heat indices below criteria on Saturday but
will continue to monitor.

Flow aloft will transition to northerly Saturday afternoon/Saturday
night as the deep upper low/trough push eastward towards the
Canadian Maritimes and the upper ridge begins to build eastward.
This should allow for some drier air aloft to work into the area,
which along with the increased subsidence associated with the ridge
should have a generally suppressive effect on convection Sunday into
early next week. There are still some differences in the guidance as
the ECMWF continues to have a much stronger push of drier air both
aloft and at the surface with lower dew points, potentially due to a
stronger wave of low pressure developing along the front due to
convective feedbacks. Meanwhile in the GFS solution moisture gets
trapped under the ridge, which could allow for isolated to widely
scattered showers/storms with any weak disturbances moving through,
and much higher dew points. Either solution results in very hot
conditions with highs in the mid to upper 90s, and a few 100F
temperature readings are not out of the question. But the difference
in dew points will have a big impact on potential heat indices. A
compromise solution yields heat indices reaching 105 in many areas,
and will continue to advertise heat impacts in the HWO. Rain chances
will begin to increase by mid-week ahead of another approaching cold
front.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Scattered storms will continue to develop through the afternoon,
with the best coverage along/south of the I-22/Hwy 280 corridor.
Therefore, have TEMPO TSRA at most sites for several hours, with
the exception of ASN/ANB (VCTS). Coverage will decrease thru the
evening as most of the activity gradually shifts southward. Some
patchy fog is possible late tonight, so may need to refine
visibility forecasts for some locations in future forecasts.

19

&&

.FIRE WEATHER...

Additional development of showers and thunderstorms by this
afternoon is expected across the entire area. Best chances will
be in the south and west as another storm complex rolls through
during the afternoon. On and off shower and thunderstorms chances
continue Friday and Saturday. No critical fire weather conditions
are anticipated due to a humid air mass, however portions of
central Alabama will remain in slight drought conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  71  92  69 /  20  40  40  40  10
Anniston    72  92  73  91  71 /  20  30  40  40  10
Birmingham  74  93  74  93  73 /  30  40  40  40  10
Tuscaloosa  74  94  75  93  74 /  20  60  40  50  20
Calera      72  93  72  92  71 /  30  40  40  50  10
Auburn      73  92  74  92  73 /  30  40  30  40  20
Montgomery  74  95  75  94  74 /  30  50  30  50  20
Troy        73  94  74  92  73 /  30  50  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...
Dallas...Elmore...Greene...Hale...Jefferson...Lowndes...Macon...
Marengo...Montgomery...Perry...Pickens...Pike...Russell...
Shelby...Sumter...Tuscaloosa.

&&
Hazardous weather outlook, Aug 8, 1:20 PM CDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
120 PM CDT Thu Aug 8 2019

ALZ011>015-017>050-092130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
120 PM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Isolated severe storms are possible through 9 PM this evening,
mainly along and south of a line from Haleyville to Birmingham to
Phenix City. Damaging winds up to 60 mph will be the main threat.

Heat indices of 105 to 107 degrees are expected today along and
south of a Birmingham to Wetumpka to Phenix City line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe storms are possible on Friday from noon to 9 PM
across all of Central Alabama. Damaging winds up to 60 mph will be
the main threat.

Hot and humid conditions with heat indices reaching or exceeding 105
degrees are possible on Friday and again Monday through Wednesday of
next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening and again on Friday afternoon and evening.

In the hours before

Special weather statement, Aug 8, 12:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1217 PM CDT Thu Aug 8 2019

ALZ037-043-081745-
Tallapoosa AL-Elmore AL-
1217 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE AND SOUTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 1245 PM CDT...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Dam, or 9 miles north of Tallassee, moving southeast at 15
mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Tallassee, Southern Lake Martin, Martin Dam, Reeltown, Yates
Reservoir and Yates Dam.

LAT...LON 3267 8603 3273 8588 3264 8571 3254 8591
TIME...MOT...LOC 1717Z 305DEG 11KT 3267 8588

89^GSatterwhite
Special weather statement, Aug 8, 1:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
103 PM CDT Thu Aug 8 2019

ALZ047-081830-
Lee AL-
103 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE COUNTY UNTIL 130 PM
CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn University, or near Auburn, moving east at 20 mph.

Wind gusts around 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Opelika, Notasulga, Beauregard, Auburn University,
Loachapoka, Robert G. Pitts Airport, Chewacla State Park and Mount
Jefferson.

LAT...LON 3247 8537 3249 8544 3250 8544 3250 8545
      3256 8564 3271 8563 3271 8561 3272 8561
      3273 8532
TIME...MOT...LOC 1803Z 279DEG 17KT 3260 8557

89^GSatterwhite
Special weather statement, Aug 8, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT Thu Aug 8 2019

ALZ047-048-081915-
Lee AL-Russell AL-
121 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 215 PM CDT...

At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Bowery to near Society Hill. Movement
was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Robert G. Pitts Airport, Monterey
Heights, Chewacla State Park, Ladonia Sports Complex, Marvyn, Phenix
Drag Strip, Mount Jefferson and Parkmanville.

LAT...LON 3238 8543 3250 8544 3250 8550 3273 8547
      3274 8511 3271 8512 3269 8512 3265 8509
      3265 8511 3263 8509 3259 8508 3237 8507
TIME...MOT...LOC 1820Z 268DEG 18KT 3272 8542 3249 8544

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:50 PM CDTSpecial Weather StatementBMXWalker40 min
Aug 7, 8:12 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Russell19 min
Aug 8, 3:53 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Etowah, Fayette, Jefferson and 5 more5 hr
Aug 8, 3:53 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Dallas and 20 more60 hr
Aug 8, 12:17 PM CDTSpecial Weather StatementBMXElmore28 min
Aug 8, 12:30 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa24 min
Aug 8, 1:03 PM CDTSpecial Weather StatementBMXLee27 min
Aug 8, 1:43 PM CDTSpecial Weather StatementBMXRussell32 min
Aug 8, 1:52 PM CDTSpecial Weather StatementBMXGreene38 min
Aug 8, 2:11 PM CDTSpecial Weather StatementBMXRussell34 min
Aug 8, 2:23 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Aug 8, 2:39 PM CDTSpecial Weather StatementBMXMontgomery36 min
Aug 8, 2:55 PM CDTSpecial Weather StatementBMXTuscaloosa50 min
Aug 8, 3:06 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry, Tuscaloosa39 min
Aug 8, 3:37 PM CDTSpecial Weather StatementBMXAutauga23 min
Aug 8, 3:40 PM CDTSpecial Weather StatementBMXPerry35 min
Aug 8, 4:23 PM CDTSpecial Weather StatementBMXDallas37 min
Aug 8, 5:04 PM CDTAreal Flood AdvisoryBMXDallas116 min
Aug 8, 5:06 PM CDTSpecial Weather StatementBMXLowndes39 min
Aug 8, 5:22 PM CDTSpecial Weather StatementBMXMarengo38 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.